Kentucky, 2018

Flash Flooding and Damaging Winds in Kentucky, May 31, 2018

May 31, 2018 · NWS JKL · 17 events in 15 counties and zones

Two mesoscale convective systems moved through eastern Kentucky during the day. The first tracked through during the early to mid afternoon hours, while the second followed in its wake from mid afternoon through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
$100
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Two mesoscale convective systems moved through eastern Kentucky during the day. The first tracked through during the early to mid afternoon hours, while the second followed in its wake from mid afternoon through the evening. Strong to severe winds along the leading edge of each complex led to scattered damage throughout eastern Kentucky, mainly consisting of downed trees. Additionally, isolated flash flooding occurred in Jackson and Whitley Counties due to the multiple rounds of heavy rainfall. Clover Bottom in particular saw very heavy rainfall as over 3 inches of rain in a short period of time damaged a portion of U.S. Highway 421.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 11:27 AM EST, 50 minutes earlier.

Area forecast discussion, May 31, 11:27 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1227 PM EDT Thu May 31 2018

.UPDATE...
Issued at 1227 PM EDT THU MAY 31 2018

Line of showers and storms now bearing down on the area. The line
has built to the south a bit and now looks to take aim on areas
between the Hal Rogers Parkway and I-64. Instability has increased
to near 2500J/kg. DCAPE is also nearing 1300J/kg, which is more
than sufficient to mix down some damaging wind gusts. Some nice
velocity signatures have been noted on KJKL radar suggesting there
is some decent potential for some strong winds getting to the
surface. In fact a warning has already been issued upstream.
Updated grids to increase pops and sky cover. Also adjusted
temperatures to reflect a temperature drop with the line of storms
moving through.

UPDATE Issued at 1039 AM EDT THU MAY 31 2018

A complex of showers and storms continues to approach the
lexington area from the west and is expected to move into areas
along and north of the Mountain Parkway by noon. Have updated
pops and weather to bring them up to likely and categorical for
these areas. Areas further south will stay dry into the afternoon,
but we are watching another complex of showers/storms in western
Kentucky that may move into southern Kentucky late this afternoon.

UPDATE Issued at 954 AM EDT THU MAY 31 2018

Shower/storm activity from this morning is exiting to the east
into West Virginia. Still a few isolated showers impacting areas
across Wayne and McCreary counties. Otherwise, much of the area
has cleared out in the wake of the early morning activity with
temperatures already rising sharply through the 70s. With
dewpoints holding around 70, already seeing some instability
develop across east Kentucky. Watching a few storms near
Louisville this morning as they are tracking east towards the
area. These should arrive here by early afternoon. By then, we
will have had plenty of sunshine and instability in place. This
could allow this activity to strengthen as it approaches the area.
SPC did expand the slight risk over more of eastern Kentucky with
the 9 am update this morning. This makes sense given the
instability we will see today. Shear is not fantastic, but may be
just enough to produce some strong to severe storms. Models do not
have much of a handle on what is happening out there this morning,
so may need to do more nowcast updates today given the
uncertainty. As it stands right now, the activity near Louisville
will reach our Bluegrass counties around noon.

UPDATE Issued at 700 AM EDT THU MAY 31 2018

Forecast is in pretty good shape so far. An area showers is
currently making its way across the SE portion of the CWA, so went
ahead and increased coverage to scattered here. Latest HRRR shows
this broken line continuing to deteriorate over the next couple of
hours as better convection begins to develop across south-central
Kentucky. Loaded in the latest observations to make sure the near
term grids for temps, dew points, and winds was on track with the
near term forecast. All updates have been sent to NDFD/web.

&&

.SHORT TERM...(Today through Friday)
Issued at 440 AM EDT THU MAY 31 2018

Today's weather will feature continued SW flow, pulling warm and
moist air from the Gulf of Mexico into the Ohio River Valley. An
upper level wave is expected to be in place across eastern
Kentucky today, dampening as a deeper wave forms near the
Mississippi River Valley. This second, deeper wave is poised to
move across Kentucky during the overnight and through the day
Friday. At the surface, a cold front will begin to from over
Missouri and Illinois today. Following the progression of the
upper level shortwave, this front will shift eastward toward the
Ohio River overnight, and then traverse Kentucky southward through
the day Friday.

As for sensible weather, expect the continuation of warm and humid
conditions across the region for the short term portion of the
forecast. Highs today will be in the mid 80s, but with humidity will
feel closer to 90 degrees. Overnight lows will be in the upper 60s,
and Friday will be a couple degrees cooler with the passing cold
front, with low to mid 80s forecast. The tricky part comes with the
precip chances throughout the period.

With the upper level wave moving overhead, and a warm/moist airmass
in place, expect the development of convection throughout the
daytime hours, peaking in the afternoon/evening. While soundings
continue to look robust, with LI's near -10 and CAPE topping
3,000 j/kg in many locations across eastern KY this afternoon, the
shear still looks underwhelming, both in speed and direction. The
best directional shear (though still not great) continues to lie
across the far SW CWA, west of I-65 where SPC still has a slight
risk outlined for the day. This lack of shear will make it hard
for storms to organize and reach severe limits, but can't rule out
the possibility of some stronger storms throughout the day, and
perhaps some isolated severe. Regardless, any storm that develops
will likely put down some heavy rainfall and may not be moving
very quickly given the lack of good steering flow, so will
continue to watch for training and/or slow moving storms for
isolated flash flood potential.

As we head into the overnight, the second upper level wave begins to
impact Kentucky, staying mainly across the western and central
portions of the state. The surface cold front will also near the
Ohio River, becoming a focal point for overnight convection. With
that in mind, the latest CAMs/hi-res models are actually
diminishing any convective potential across eastern Kentucky
throughout the overnight, and keeping the focus well to our west.
Latest NAM12 forecast soundings do show a pretty steep inversion
setting up overnight which will likely deter from new convective
development. However, instability will remain in place aloft
through much of the night, so can't rule out some lingering storms
and/or isolated development. After collaboration with neighboring
offices, lowered pops across our CWA drastically compared to the
model blends and synoptic models (though even the GFS and ECMWF
were hinting at a dry far SE overnight). Did leave in chance pops
along our western border next to LMK, in case any convection
associated with the cold front is able to propagate far enough
eastward to reach our CWA before dissipating.

Heading into Friday, the wave shifts across eastern Kentucky and the
cold front also begins to traverse the CWA. Once again, expect this
to couple with the warm/moist airmass in place to produce another
round of scattered to numerous showers and thunderstorms. Decent
CAPEs just under 3,000 j/kg and steep lapse rates will be in place,
but shear will still be lacking, especially as winds turn more
westerly late in the day as the cold front passes though. Again,
expect organization to be hard to achieve with any storm that
develops, though some isolated storms may be able to reach near severe
limits. Continued heavy downpours and isolated flash flooding
will be of concern this day as well with the same factors in place
as today.

.LONG TERM...(Friday night through Wednesday)
Issued at 420 AM EDT THU MAY 31 2018

Scattered showers will continue into Friday evening and night as the
above mentioned shortwave trough slides east into the Appalachians,
subsequently sending a cool front through eastern Kentucky. Elevated
convection will likely keep some thunder in the offing through the
evening prior to cold pools overwhelming the some 20 knots of deep
layer shear that may be able to be mustered. May see a few storms
develop across far eastern Kentucky Saturday afternoon as the front
loses southeasterly momentum and hangs up near the higher terrain,
owing to what looks to be at least some deepening of the upper
trough as it crosses the Appalachians.

Shortwave ridging aloft and the southern extent of a narrow surface
ridge will lead to a dry spell later Saturday into at least early
Sunday, before northern stream energy swings into the Ohio Valley
and reintroduces shower/storm chances Sunday into Sunday evening as
a more noticeable cold front swings through eastern Kentucky. This
refreshing early June airmass should largely hold in place through
at least the middle of next week as a period of drier northwest flow
resides in place. Digging and strengthening of the above mentioned
northern stream trough across southeast Canada and the Great Lakes
will be the main driver of this, as upper ridging and heat build
north through the Great Plains and into the Midwest. It appears that
at some point, likely toward the middle to end of next week, return
flow will set up with warming temperatures and rain chances
returning. Until then, early to mid week currently looks to bring
high temperatures in the upper 70s to low 80s with lows in the mid-
upper 50s, along with much more comfortable humidity levels.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 710 AM EDT THU MAY 31 2018

A warm and humid airmass is in place once again across the
region. This will interact with a passing upper level wave
throughout the day to produce scattered showers and thunderstorms.
While the overarching conditions should remain VFR, any shower or
thunderstorm that impacts a TAF site could briefly reduce VIS or
CIGS to MVFR or lower. Unfortunately, not knowing exactly when and
where these showers and storms are going to set up throughout the
day, ended up just blanketing the TAFs with VCTS starting by
mid/late morning. As we head into the overnight, expect convection
to diminish somewhat with loss of daytime heating. However with
another wave of energy moving into the state, it is possible that
at least isolated convection could sustain well through the
night. With this in mind, kept VCTS going through the overnight
as well. Winds will generally be out of the SW through the period
around 10 knots or less, but could gust higher if storms pass
across or near a TAF site.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...JMW
LONG TERM...GUSEMAN
AVIATION...JMW
Hazardous weather outlook, May 31, 9:58 AM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1058 AM EDT Thu May 31 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011800-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1058 AM EDT Thu May 31 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected through tonight.
Strong to severe thunderstorms are possible with damaging winds
and flash flooding being the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible from Friday through Sunday, mainly during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send in any reports of wind damage, heavy
rain, and flooding this afternoon and evening.

KAS

The radar

The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Estill

When
May 31, 12:17 PM EST
Where
Estill County, 1.04 mi WNW of Fitchburg
Measured
51 kt (59 mph) estimated gust
Reported by
Utility Company
Coordinates
37.737, -83.867

A local utility company reported a large oak tree blown down on to power lines on Whitepine Lane in the Furnace area, northeast of Irvine.

Thunderstorm Wind, Menifee

When
May 31, 12:29 PM EST to 12:35 PM EST
Where
Menifee County, 0.34 mi W of Mariba to 0.32 mi SW of Mariba
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.920, -83.586

Dispatch relayed reports of trees down on U.S. Highway 460 and Kentucky Highway 77 near Mariba, southeast of Frenchburg.

Thunderstorm Wind, Wolfe

When
May 31, 12:51 PM EST
Where
Wolfe County, 0.88 mi NW of Bethany
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.660, -83.490

Dispatch reported a tree blown down northwest of Bethany.

Thunderstorm Wind, Perry

When
May 31, 1:40 PM EST
Where
Perry County, 0.4 mi W of Dice
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.370, -83.237

A local media outlet reported a tree blown down on power lines on Lost Creek Road northwest of Dice, resulting in a temporary closure of the road.

Thunderstorm Wind, Clay

When
May 31, 1:41 PM EST
Where
Clay County, 1.01 mi WNW of Burning Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.255, -83.817

Dispatch reported a tree blown down on U.S. Highway 421 near Burning Springs.

Flash Flood, Jackson

When
May 31, 2:00 PM EST to 4:00 PM EST
Where
Jackson County, 0.55 mi W of Sandgap to Sandgap
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.480, -84.090

A trained Skywarn Storm Spotter observed portions of U.S. Highway 421, from Sandgap to Clover Bottom, heavily damaged from rapidly flowing flood waters following over three inches of rain.

Thunderstorm Wind, Fleming

When
May 31, 3:27 PM EST
Where
Fleming County, 2.07 mi NW of Hill Top
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.389, -83.859

Dispatch relayed a report of a large tree blown down across the road in the vicinity of Cedar Lake.

Thunderstorm Wind, Powell

When
May 31, 3:32 PM EST
Where
Powell County, 0.55 mi E of Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.850, -83.860

Dispatch reported a large tree limb blown down in Stanton.

Thunderstorm Wind, Bell

When
May 31, 3:45 PM EST
Where
Bell County, 0.94 mi NW of Wasioto
Measured
39 kt (45 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
36.758, -83.694

Dispatch relayed a report of a tree blown down just southeast of Pineville along U.S. Highway 25E.

Thunderstorm Wind, Pulaski

When
May 31, 3:50 PM EST
Where
Pulaski County, 1.49 mi SSW of Public
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.160, -84.390

Dispatch reported a couple of trees knocked down in the vicinity of Shopville.

Thunderstorm Wind, Rowan

When
May 31, 3:55 PM EST
Where
Rowan County, 2.82 mi S of Hilda
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.190, -83.490

Dispatch relayed a report of a tree blown down on Bluestone Road west of Morehead.

Thunderstorm Wind, Morgan

When
May 31, 4:04 PM EST
Where
Morgan County, 1.38 mi S of Kellacey
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.950, -83.400

Dispatch reported a tree blown down onto a power line near Arnett, northwest of West Liberty.

Thunderstorm Wind, Wayne

When
May 31, 4:30 PM EST to 4:40 PM EST
Where
Wayne County, 0.88 mi SW of Cedarcrest to 0.69 mi S of Monticello Wayne Arp
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.940, -84.840

Dispatch reported multiple trees knocked down from near Mill Springs to Monticello.

Thunderstorm Wind, Whitley

When
May 31, 4:30 PM EST to 4:39 PM EST
Where
Whitley County, 0.3 mi SW of Faber to 1.3 mi ENE of Krupp
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.878, -84.135

Dispatch relayed reports of trees blown down from north of Rockholds on Kentucky Highway 26 to west of Clio.

Thunderstorm Wind, Knox

When
May 31, 4:47 PM EST
Where
Knox County, 0.93 mi NE of Swanpond
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.840, -83.869

Dispatch reported a tree downed on Taylor Lane southeast of Barbourville.

Thunderstorm Wind, Whitley

When
May 31, 4:48 PM EST
Where
Whitley County, 0.69 mi N of Williamsburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.740, -84.170

Dispatch reported a few trees and power lines blown down in Williamsburg.

Flash Flood, Whitley

When
May 31, 5:30 PM EST to 7:30 PM EST
Where
Whitley County, 0.92 mi WNW of Walden to 0.8 mi WNW of Walden
Cause
Heavy Rain
Property damage
$100
Reported by
911 Call Center
Coordinates
36.856, -84.185

Dispatch reported that a portion of Mauney Chapel Road, northwest of Rockholds, was heavily damaged due to swiftly flowing flood waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748473, 748046, 748048, 748051, 748054, 748121, 748056, 748058, 749543, 748062, 748064, 748066, 748067, 748068, 748072, 748074, 748122.